Nebraska, 2022

Hail and Damaging Winds in Nebraska, May 29 to 30, 2022

May 29 to 30, 2022 · NWS LBF · 21 events in 11 counties and zones

Strong to severe thunderstorms impacted a large portion of the Sandhills and north central Nebraska during the evening, overnight into the morning hours of May 29-30th. Thunderstorms initiated over the northwestern Sandhills and tracked east across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong to severe thunderstorms impacted a large portion of the Sandhills and north central Nebraska during the evening, overnight into the morning hours of May 29-30th. Thunderstorms initiated over the northwestern Sandhills and tracked east across the area. The thunderstorms were in association with an approaching cold front and strong upper level disturbance. Hail up to six inches in diameter and thunderstorm wind gusts up to 60 MPH were reported with the strongest storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 2:13 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, May 29, 2:13 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
413 PM CDT Sun May 29 2022

.SHORT TERM...(This evening through Monday night)
Issued at 318 PM CDT Sun May 29 2022

The main concern in the short term is with storm development later
this afternoon and evening. There will be a two areas of focus
for thunderstorm development.

The frontal boundary across central Nebraska will be one area of
focus for more surface based storm development. The main hazards
will be hail, damaging winds and even a tornado potential. There
will be a narrow corridor of modest low level CAPE values around
2000 to 3000 J/kg. This will generally be from Mills, NE
southwestward to Dickens and east. A weak cap in the area is
expected to erode this afternoon with daytime heating. Once this
occurs can expect a few scattered thunderstorms to develop near
the front. The mode of storm development will be supercellular and
most likely discrete and possibly long tracked supercells. There
is the potential for tornadic development across portions of far
north central Nebraska into northeastern Nebraska, where the low
level Helicity is the greatest.

The second area of focus will be across western Nebraska as the
cold front advances eastward. For this sector the main threats
will be damaging winds and hail. Ongoing convection across
Colorado and Wyoming will move eastward and are expected to
strengthen. There is also the possibility of additional
convection development in western and southwest Nebraska as well
out ahead of the front. Storm wills intensify as the get into the
better environment. CAPE will be marginal across western Nebraska
around 600 to 1000 J/kg and around 1000 to 1600 J/kg generally
east of HWY 83. There is some concern however that moisture is a
little limited for areas across far western and southwest Nebraska
as sfc dewpoints are only in the low to mid 40s, moisture increases
to the east.

Most of the severe thunderstorm activity should diminish by
midnight. However, lingering showers and thunderstorms will still
be possible through the overnight. There is a concern for some
moderate to heavy rainfall across the northwest Sandhills and even
a marginal potential across north central Nebraska. QPF values
range from around 0.65 to 1.60 inches.

As for Monday, there is the potential for more showers and
thunderstorms, with chances lingering through the day as the cold
front continues to advance east. Most showers and thunderstorms
will remain below the severe threshold, however across north
central Nebraska there is still a slight risk of a strong to
severe storm.

.LONG TERM...(Tuesday through Sunday)
Issued at 318 PM CDT Sun May 29 2022

The next chance for precipitation will arrive on Wednesday night
as an upper level trof moves through the area. An upper level
ridge develops across the Western CONUS on Thursday, giving the
High Plains a northwest flow through the first half of the
weekend. By Sunday the flow will become more amplified. The cold
front passage will keep temperatures cool through Wednesday,
before temperatures begin to warm up towards the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1156 AM CDT Sun May 29 2022

VFR is expected across wrn and ncntl Nebraska until 23z this
afternoon. Thereafter, thunderstorms, initially isolated, are
expected to become scattered to numerous and continue until 09z
Monday morning. MVFR/IFR ceilings and vsby are expected along and
north of I-80 from 09z-15z Monday morning. Improvement to VFR is
expected from south to north 15z-18z Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, May 29, 1:28 PM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
328 PM CDT Sun May 29 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-302030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
328 PM CDT Sun May 29 2022 /228 PM MDT Sun May 29 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe weather is likely late this afternoon and tonight across
western and north central Nebraska. Damaging wind gusts in excess
of 70 mph and very large hail greater than 2 inches are possible,
and a tornado cannot be ruled out. Storm activity will begin late
in the afternoon or early evening across western Nebraska and
spread east and northeast throughout the evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Thunderstorm activity from Sunday night may continue into Monday
morning in north central Nebraska. Additional thunderstorm
activity is possible in the afternoon across much of the forecast
area. Large hail and strong winds are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 29, 3:40 PM MST, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
540 PM CDT Sun May 29 2022

NEZ057>059-069-070-292330-
Chase NE-Hayes NE-Perkins NE-Lincoln NE-Keith NE-
540 PM CDT Sun May 29 2022

...A strong thunderstorm will impact portions of eastern Perkins,
southeastern Keith, northeastern Chase, southwestern Lincoln and
northwestern Hayes Counties through 630 PM CDT/530 PM MDT/...

At 539 PM CDT/439 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Imperial, moving northeast at 30
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Blowing dust may reduce visibility.

Locations impacted include...
Wallace, Madrid, Elsie and Grainton.

This includes Highway 61 between mile markers 43 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

&&

LAT...LON 4044 10135 4059 10175 4109 10160 4099 10094
TIME...MOT...LOC 2239Z 209DEG 36KT 4065 10155

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JWS

The radar

The North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

18 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
May 29, 4:01 PM MST
Where
Sheridan County, 4.02 mi SSW of Antioch
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.020, -102.620

Thunderstorm wind gust of 60 MPH estimated at this location.

Hail, Perkins

When
May 29, 4:20 PM MST
Where
Perkins County, 6.93 mi N of Madrid
Measured
1 in hail
Reported by
Public
Coordinates
40.950, -101.540

Quarter size hail, 40 to 50 MPH winds and blowing dust reported at this location.

Thunderstorm Wind, Perkins

When
May 29, 4:32 PM MST
Where
Perkins County, 6.93 mi N of Madrid
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.950, -101.540

Thunderstorm wind gust of 60 MPH estimated at this location.

Hail, Keith

When
May 29, 4:54 PM MST
Where
Keith County, 2.14 mi NNW of Roscoe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.160, -101.590

Hail, Arthur

When
May 29, 5:43 PM MST
Where
Arthur County, 4.62 mi WNW of Bucktail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -101.510

Thunderstorm Wind, Hooker

When
May 29, 6:23 PM MST
Where
Hooker County, 4.63 mi SW of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.000, -101.090

Thunderstorm wind gust of 60 MPH estimated at this location.

Hail, Loup

When
May 29, 7:29 PM CST
Where
Loup County, 7.06 mi NW of Almeria
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
41.900, -99.620

Hail, Loup

When
May 29, 8:02 PM CST
Where
Loup County, 10.47 mi NE of Almeria
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.940, -99.380

Hail, Loup

When
May 29, 8:02 PM CST
Where
Loup County, 11.33 mi NE of Almeria
Measured
6 in hail
Reported by
Storm Chaser
Coordinates
41.950, -99.370

A storm chaser measured 6 inch diameter hail at this location.

Hail, Loup

When
May 29, 8:10 PM CST
Where
Loup County, 7.37 mi NNE of Almeria
Measured
4.25 in hail
Reported by
Public
Coordinates
41.930, -99.470

Softball sized hail reported at this location.

Hail, Loup

When
May 29, 8:15 PM CST
Where
Loup County, 15.75 mi NNE of Taylor
Measured
5 in hail
Reported by
Storm Chaser
Coordinates
41.990, -99.300

Hail up to 5 inches in diameter reported by a storm chaser at this location.

Hail, Thomas

When
May 29, 8:19 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -100.570

Hail, Lincoln

When
May 29, 8:25 PM CST
Where
Lincoln County, 5.55 mi N of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -100.770

Hail, Logan

When
May 29, 9:06 PM CST
Where
Logan County, 5.74 mi SSE of Logan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -100.270

Hail, Loup

When
May 29, 9:55 PM CST
Where
Loup County, 4.12 mi W of Almeria
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.830, -99.600

Hail, Loup

When
May 29, 10:10 PM CST
Where
Loup County, 17.44 mi NNE of Almeria
Measured
1 in hail
Reported by
Public
Coordinates
42.060, -99.380

Hail, Custer

When
May 29, 10:50 PM CST
Where
Custer County, 0.69 mi N of Ansley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.290, -99.380

Hail, Lincoln

When
May 30, 6:40 AM CST
Where
Lincoln County, 0.69 mi S of Brady
Measured
1.5 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
41.020, -100.370

Car window broken out by ping pong ball size hail.

Hail, Lincoln

When
May 30, 6:50 AM CST
Where
Lincoln County, 2.32 mi SSW of Brady
Measured
1.75 in hail
Reported by
Public
Coordinates
41.000, -100.390

Hail, Custer

When
May 30, 7:17 AM CST
Where
Custer County, 8.26 mi WNW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.340, -100.080

Hail, Holt

When
May 30, 10:29 AM CST
Where
Holt County, 10.48 mi N of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.620, -98.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021290, 1021262, 1021289, 1021263, 1021264, 1021292, 1021265, 1021267, 1021285, 1021288, 1021270, 1021268, 1021269, 1021271, 1021272, 1021273, 1021277, 1021280, 1021286, 1021278, 1021282.